If you have a spouse, relative or friend who is in the later stages of Alzheimer’s disease, Lewy body dementia or a neurodegenerative illness such as Parkinson’s disease, he or she is probably being given an antipsychotic drug to manage behavior problems, such as agitation and aggression, and/or psychotic symptoms. Or perhaps you are caring for a person who is aging with schizophrenia or severe bipolar disorder and is on an antipsychotic drug. The medication is as much for the person’s comfort as for the people taking care of him or her, but like all drugs, antipsychotics carry side effects. And now, researchers have confirmed that newer antipsychotic drugs, thought to be safer than the older drugs, are also associated with a particularly dangerous side effect in older adults—falls. Because antipsychotic drugs can weaken bones and cause osteoporosis and osteoporotic fractures, falls can easily be deadly in this population group.
TRIPPED UP BY A DRUG
The idea that antipsychotic medications and bone fractures go together is not entirely new—reports have periodically surfaced in the medical literature, and it is known that antipsychotics can weaken bones. But there wasn’t enough evidence to prove a direct link between osteoporotic fractures and falls and the newest class of antipsychotic drugs, called atypicals.
Enter a team of Canadian researchers from University of Western Ontario. The team reasoned that atypicals might be likely to cause falls, resulting in fractures, in older adults because they can cause orthostatic hypotension, a sudden drop in blood pressure that causes dizziness or fainting, as well as gait and coordination difficulties and sedation.
To investigate an association between atypicals, falls and fractures, the researchers studied the medical records of a total of 200,000 Ontario residents, all 65 years old or older. They honed in on patients who had received new (first-time) prescriptions for one of three atypical antipsychotic drugs—quetiapine (Seroquel), risperidone (Risperdal) or olanzapine (Zyprexa). Each person was matched with a person of the same age and gender and several dozen other characteristics, such as presence of dementia or psychotic illness, diabetes or arthritis, previous fractures or falls, use of osteoporotic drugs and whether or not they lived in a nursing facility. Patients and controls were followed for the first 90 days after the patients started on the drugs.
The results: Among patients taking atypical antipsychotics, the rate of fractures associated with osteoporosis was 7% and the rate of falls was 4.4%–and if those numbers don’t sound high to you, keep in mind that this was only in the first 90 days of taking the drugs. That’s not much time at all! And meanwhile, members of the control group of similar people who were not taking the drugs were only about half as likely to suffer osteoporotic fractures or falls.
And in terms of fall and fracture risk, it didn’t matter which atypical antipsychotic was taken or at what dosage—all three drugs and various dosages were associated with similar heightened risk.
TAKE STEPS TO PREVENT FALLS
The take-home message here is pretty clear. If a doctor has prescribed an atypical antipsychotic medication to a loved one—perhaps someone under your care or in an assisted-living environment—he is at an increased risk for falls. If you believe the drug’s overall benefits are worth its risks, even if this person has never had a history of unsteadiness or falling, consider taking steps to reduce risk of falls, such as improving the lighting and removing throw rugs in the living area of the patient and installing safety grab bars and raised toilet seats and bathtub benches in the bathroom. Caretakers also might want to speak to the patient’s doctor about physical therapy and the value of a cane or walker to reduce risk of falls.